Long term use of lithium and antidepressants
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Long term use of lithium and antidepressants

Q: Dear Dr. Phelps: I have been receivng treatment for depression for several years, but just recently I have been diagnosed with bipolar II disorder. I now take 40 mg of Paxil and 750 mg of Duralith daily. I realize now that I have suffered from bipolar disorder for about 16 years, and the outlook is long term medication use. I am concerned about the long term use of antidepressants and lithium on my physical health. What are your feelings on this? Thank you. Heather

Dear Heather --

I'm not sure how you came by your concern about antidepressants, but you have good company on that.  See, for example, this article quoting Gary Sachs, the Harvard bipolar guy, on that subject.  You may need to register (free) on Medscape first to see it.

You can read my guidelines to clinicians on how to handle a patient in your circumstances.  In general, the idea is to transition to mood stabilizers, tapering off the antidepressants, very slowly (Sachs recommends 25% per month tapering down, so for you that would be 10 mg. per month or 5 mg every 2 weeks).  Then, if more symptoms show up as you go down, fill in with mood stabilizers rather than an antidepressant.

Long term lithium requires checking your kidney function every 6 months along with your thyroid, but if you don't let your "creatinine", a standard measure of kidney function, creep up over time, you are almost certain to be protected against the "diabetes insipidus" that lithium can cause.  Usually this is a problem if people are on high doses for years.  You can keep your lithium dose low by combining it with other mood stabilizers, also at low dose, if you find recurrent symptoms on lithium at 750mg.

Dr. Phelps


Published September, 2000
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?